Minnesota, 2012

Extreme Cold in Minnesota, January 19, 2012

January 19, 2012 · NWS DLH · 12 events in 12 counties and zones

The first arctic air of the winter arrived with strong winds gusting to 30 mph. This produced wind chills in the 40 to 50 below range over most of northeast Minnesota.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

The first arctic air of the winter arrived with strong winds gusting to 30 mph. This produced wind chills in the 40 to 50 below range over most of northeast Minnesota. The lowest wind chills were in the arrowhead region where katabatic winds caused high winds and a wind chill of 53 below at Grand Marais on the lake shore. Some other cold wind chills included 51 below in Grand Portage, 45 below in Little Fork, 43 below at Brainerd, 42 below in Duluth, and 40 below in Grand Rapids.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 19, 5:39 AM CST, 21 minutes earlier.

Area forecast discussion, Jan 19, 5:39 AM CST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
539 AM CST THU JAN 19 2012

.AVIATION...12Z TAF ISSUANCE...

VFR CONDITIONS THROUGH THE NEXT 24 HOURS. GUSTY NW WINDS THIS
MORNING WILL WEAKEN BY THE LATE MORNING AND BACK TO THE W/SW IN
THE AFTERNOON. WINDS REMAIN LIGHT AND FROM THE SW TONIGHT WITH
HIGH CLOUDS MOVING IN FROM THE SOUTH AFTER 06Z TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 313 AM CST THU JAN 19 2012/

SHORT TERM...THIS MORNING THROUGH FRIDAY...
ARCTIC HIGH PRESSURE AT THE SURFACE...FROM SOUTHERN ALBERTA
THROUGH NORTH DAKOTA TO THE LOWER LAKES WILL KEEP TEMPERATURES
BELOW ZERO ACROSS OUR AREA. GUSTY WEST WINDS NORTH OF THE HIGH
PRESSURE RIDGE WILL SLOWLY SUBSIDE...ALLOWING WIND CHILLS TO GET
OUT OF THE DANGER AREA LATE THIS MORNING. SUBSTANTIAL OVERRUNNING
SNOW WILL BE KEPT SOUTH OF OUR AREA AS IT SPREADS INTO THE LOWER
MISSOURI VALLEY LATE TONIGHT AND UP THE OHIO VALLEY FRIDAY.

LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
DRY CONDITIONS ARE EXPECTED VERY EARLY IN THE EXTENDED PERIOD...
MAINLY FRIDAY NIGHT AND SATURDAY AS A DRY NWLY FLOW SETS UP WITH A
RELATIVELY STRONG SFC HIGH EXPECTED TO BUILD OVER MOST OF THE
UPPER MIDWEST DURING THIS TIME. WILL BEGIN TO SEE A PATTERN SHIFT
BY SATURDAY NIGHT AS WEAK RIDGING BEGINS ALOFT AND SLIGHTLY WARMER
AND MORE MOIST AIR STARTS TO ADVECT INTO THE REGION FROM THE S/SW.
THIS WILL CAUSE TEMPERATURES...STARTING OUT BELOW ZERO FRI NIGHT
AND INTO THE SINGLE DIGITS ABV ZERO SATURDAY...TO INCREASE
NOTICEABLY SAT NIGHT AND SUNDAY. HIGH TEMPERATURES SUN THROUGH WED
WILL REMAIN ABOVE AVERAGE...INTO THE 20S...WITH OVERNIGHT LOWS IN
THE SINGLE DIGITS AND TEENS. A DEEP UPPER TROUGH IS EXPECTED TO
DIG INTO THE SRN ROCKIES EARLY SUN MORNING AND EJECT INTO THE
CNTRL PLAINS DURING THE DAY SUN WITH SNOW SHOWERS EXPECTED TO
SPREAD ACROSS THE NORTHLAND DURING THIS TIME. THE SNOW IS FORECAST
TO CONTINUE INTO MONDAY...ENDING IN THE AFTERNOON/EVENING FROM
WEST TO EAST AS THE SYSTEM PULLS OUT. THERE ARE FAIRLY DRASTIC
DIFFERENCES BETWEEN THE LATEST ECMWF GFS AND GEM SFC LOW TRACKS
AND SUBSEQUENT QPF OUTPUT. AT THIS POINT IT WILL BE VERY DIFFICULT
TO PIN POINT WHERE THE HEAVIEST SNOW AMOUNTS WILL BE
SEEN...HOWEVER IT APPEARS THAT SOME AREAS OF THE NORTHLAND WILL
RECEIVE SIGNIFICANT SNOWFALL WITH THIS SYSTEM...ALONG WITH VERY
GUSTY NW WINDS BEHIND THE SYSTEM. HIGH PRESSURE BUILDS IN BEHIND
THE DEPARTING LOW PRESSURE FROM TUE INTO WED...WITH MILD TEMPS
CONTINUING.

&&

.POINT TEMPS/POPS...
DLH  -3 -14   5  -7 /   0   0  10  10
INL  -6 -24  -3 -15 /   0   0  10  10
BRD  -3 -13   6  -8 /   0   0  30  10
HYR  -1 -20   6  -9 /   0   0  10  10
ASX   1 -16   8  -1 /  50   0  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...EXTREME COLD WARNING UNTIL NOON CST TODAY FOR MNZ010>012-018>021-
     025-026-033>037.

WI...LAKE EFFECT SNOW ADVISORY UNTIL NOON CST TODAY FOR WIZ004.

LS...NONE.
&&

SHORT TERM...EOM
LONG TERM....TENTINGER
AVIATION...TENTINGER
Hazardous weather outlook, Jan 19, 3:35 AM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
335 AM CST THU JAN 19 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
335 AM CST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

EXTREME COLD...WITH WIND CHILLS TO 40 BELOW...WILL CONTINUE ACROSS
ALL OF NORTHEAST MINNESOTA EXCEPT FOR PINE COUNTY THIS MORNING.

A COUPLE MORE INCHES OF SNOW...RESULTING IN SNOWFALL TOTALS OF 3
TO 5 INCHES...WILL FALL THROUGHOUT THE GOGEBIC RANGE AND MONTREAL
RIVER VALLEY IN NORTHWEST WISCONSIN THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-201130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
335 AM CST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

EOM

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Jan 19, 1:25 AM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
125 AM CST THU JAN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 AM     NON-TSTM WND GST GRAND MARAIS            47.76N 90.34W
01/19/2012  M59 MPH          COOK               MN   ASOS

            WIND WAS KATABATIC. TEMPERATURE AT THE STATION WAS -6F

            AITH -15F AND A WIND CHILL OF -41F AT THE INLAND AIRPORT.

&&

EOM
Local storm report, Jan 19, 2:59 AM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
259 AM CST THU JAN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     SNOW             DANBURY                 46.01N 92.37W
01/19/2012  M1.0 INCH        BURNETT            WI   TRAINED SPOTTER

&&

BTENTING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Southern Cass

When
January 19, 6:00 AM CST
Where
Southern Cass forecast zone
Reported by
AWOS
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

The wind chill in the Staples area was 40 below.

Extreme Cold/Wind Chill, Southern Lake

When
January 19, 6:33 AM CST
Where
Southern Lake forecast zone
Reported by
AWOS
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

The wind chill at Two Harbors was 44 below.

Extreme Cold/Wind Chill, Southern St. Louis / Carlton

When
January 19, 6:55 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
ASOS
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

The wind chill at the Duluth Airport was 42 below.

Extreme Cold/Wind Chill, Northern Cook / Northern Lake

When
January 19, 7:04 AM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Mesonet
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

The wind chill at Isabella was 50 below.

Extreme Cold/Wind Chill, Koochiching

When
January 19, 7:08 AM CST
Where
Koochiching forecast zone
Reported by
AWOS
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

The Wind Chill was 45 below.

Extreme Cold/Wind Chill, Southern Cook

When
January 19, 7:33 AM CST
Where
Southern Cook forecast zone
Reported by
ASOS
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

The wind chill at Grand Marais (GNA) was 53 below. Earlier, at 1246 AM, the wind gusted to 51 knots or 59 mph there.

Extreme Cold/Wind Chill, Southern Itasca

When
January 19, 7:35 AM CST
Where
Southern Itasca forecast zone
Reported by
AWOS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

The wind chill at Grand Rapids was 40 below.

Extreme Cold/Wind Chill, Northern Itasca

When
January 19, 7:37 AM CST
Where
Northern Itasca forecast zone
Reported by
Mesonet
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

The wind chill at Effie was 41 below.

Extreme Cold/Wind Chill, Northern Cass

When
January 19, 8:00 AM CST
Where
Northern Cass forecast zone
Reported by
AWOS
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

The wind chill in the Park Rapids area was 43 below.

Extreme Cold/Wind Chill, Crow Wing

When
January 19, 8:06 AM CST
Where
Crow Wing forecast zone
Reported by
ASOS
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

The wind chill at Brainerd was 43 below.

Extreme Cold/Wind Chill, Central St. Louis

When
January 19, 8:07 AM CST
Where
Central St. Louis forecast zone
Reported by
ASOS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

The wind chill at Hibbing was 45 below.

Extreme Cold/Wind Chill, Northern St. Louis

When
January 19, 8:45 AM CST
Where
Northern St. Louis forecast zone
Reported by
Mesonet
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

The wind chill one mile west-southwest of Kabetogama Lake was 50 below.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357223, 357218, 357227, 357215, 357213, 357219, 357221, 357216, 357220, 357226, 357217, 357214.